Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Error estimates for a finite element method for the drift-diffusion semiconductor device equations: the zero diffusion case


Authors: Bernardo Cockburn and Ioana Triandaf
Journal: Math. Comp. 63 (1994), 51-76
MSC: Primary 65M60; Secondary 35L60
DOI: https://doi.org/10.1090/S0025-5718-1994-1226812-8
MathSciNet review: 1226812
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper new error estimates for an explicit finite element method for numerically solving the so-called zero-diffusion unipolar model (a one-dimensional simplified version of the drift-diffusion semiconductor device equations) are obtained. The method, studied in a previous paper, combines a mixed finite element method using a continuous piecewise-linear approximation of the electric field, with an explicit upwinding finite element method using a piecewise-constant approximation of the electron concentration. By using a suitable extension of Kuznetsov approximation theory for scalar conservation laws, it is proved that, under proper hypotheses on the data, the $ {L^\infty }({L^1})$-error between the approximate and exact electron concentrations of the zero-diffusion unipolar model is of order $ \Delta {x^{1/2}}$. These estimates are sharp.


References [Enhancements On Off] (What's this?)

  • [1] B. Cockburn and I. Triandaf, Convergence of a finite element method for the drift-diffusion semiconductor equations: the zero-diffusion case, Math. Comp. 59 (1992), 383-401. MR 1145661 (93f:65080)
  • [2] B. Cockburn, The quasi-monotone schemes for scalar conservation laws. I, SIAM J. Numer. Anal. 26 (1989), 1325-1341. MR 1025091 (91b:65106)
  • [3] B. Cockburn, F. Coquel, and P. LeFloch, An error estimate for finite volume methods for multidimensional conservation laws, Math. Comp. 63 (1994), 77-103. MR 1240657 (95d:65078)
  • [4] J. Douglas, Jr., I. Martínez-Gamba, and M. C. J. Squeff, Simulation of the transient behavior of a one-dimensional semiconductor device, Mat. Apl. Comput. 5 (1986), 103-122. MR 884996 (88d:81132)
  • [5] S. N. Kružkov, First order quasilinear equations in several independent variables, Math. USSR-Sb. 10 (1970), 217-243.
  • [6] N. N. Kuznetsov, Accuracy of some approximate methods for computing the weak solutions of a first-order quasi-linear equation, U.S.S.R. Comput. Math. and Math. Phys. 16 (1976), 105-119.
  • [7] A. Y. LeRoux, Etude du problème mixte pour une équation quasilinéaire du premier ordre, C. R. Acad. Sci. Paris Sér. A 285 (1977), 351-354.
  • [8] B. J. Lucier, Error bounds for the methods of Glimm, Godunov and LeVeque, SIAM J. Numer. Anal. 22 (1985), 1074-1081. MR 811184 (88a:65104)
  • [9] -, A moving mesh numerical method for hyperbolic conservation laws, Math. Comp. 46 (1986), 59-69. MR 815831 (87m:65141)
  • [10] -, On nonlocal monotone difference schemes for scalar conservation laws, Math. Comp. 47 (1986), 19-36. MR 842121 (87j:65110)
  • [11] I. Martínez-Gamba and M. C. J. Squeff, Simulation of the transient behavior of a one-dimensional semiconductor device. II, SIAM J. Numer. Math. 26 (1989), 539-552. MR 997655 (90d:65219)
  • [12] R. Sanders, On convergence of monotone finite difference schemes with variable spatial differencing, Math. Comp. 40 (1983), 91-106. MR 679435 (84a:65075)
  • [13] M. Sever, Analysis of a discretization algorithm for time-dependent semiconductor models, COMPEL 6 (1987), 171-189. MR 978490 (90d:65154)
  • [14] V. W. Van Roosbroeck, Theory of flow of electrons and holes in germanium and other semiconductors, Bell Syst. Tech. J. 29 (1950), 560-607.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65M60, 35L60

Retrieve articles in all journals with MSC: 65M60, 35L60


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1994-1226812-8
Keywords: Semiconductor devices, conservation laws, finite elements, convergence
Article copyright: © Copyright 1994 American Mathematical Society

American Mathematical Society